Utah, 2008

Winter Storm and Winter Weather in Utah, January 27 to 29, 2008

January 27 to 29, 2008 · NWS GJT · 5 events in 5 counties and zones

Strong southwest flow transported deep subtropical moisture across eastern Utah as an upper level moved east across the Great Basin. This system was quickly followed by a strong cold front out of the northwest.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong southwest flow transported deep subtropical moisture across eastern Utah as an upper level moved east across the Great Basin. This system was quickly followed by a strong cold front out of the northwest. The combination of the two systems brought heavy snow and strong winds to eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 27, 3:37 AM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Jan 27, 3:37 AM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
337 AM MST SUN JAN 27 2008

...MAJOR WINTER STORM REMAINS ON TRACK TO ENTER EASTERN UTAH AND
WESTERN COLORADO THIS AFTERNOON AND LINGER THROUGH LATE MONDAY...

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
A ONE...TWO PUNCH WITH TWO STORM SYSTEMS MOVING OVER THE AREA
STARTING LATER TODAY THROUGH MONDAY NIGHT. LITTLE BREAK IN THE
ACTIVITY BETWEEN SYSTEMS SO HAVE CONSIDERED THEM ONE EVENT. HIGH
TO MID LEVEL CLOUD SHIELD HAS INTRUDED INTO THE WESTERN PART OF THE
CWA OVERNIGHT. CLOUDS WILL INCREASE THOUGH THE MORNING AS THE
MOISTURE SURGES OVER THE AREA. DEEP SUB TROPICAL MOISTURE TAP COULD
INCREASE PW VALUES FOUR FOLD. SOME WARM ADVECTION FROM THE
SOUTHWEST WILL HELP MODERATE SNOW LEVELS ESPECIALLY THIS AFTERNOON
AND EVENING. WINDS WILL HELP WARM A FEW PLACES AND EXCHANGE SOME OF
THE COLD VALLEY AIR FOR SLIGHTLY WARMER AIR ALOFT SO KEPT THE SLIGHT
WARMING TREND ALTHOUGH KEPT MOST NUMBERS ON THE LOWER SIDE OF
GUIDANCE. BANKING ON THE CLOUD SHIELD OVER UT AND NORTHERN AZ
TO CONTINUE TO PUSH OVER THE CWA EARLIER THAN LATER TO HELP MODERATE
TEMPERATURE RISES.

STRONG JET TO MOVE OVER THE FOUR CORNERS REGION. NAM SHOWING 156
KTS AT 250 MB MOVING OVER THE SAN JUAN MOUNTAINS TONIGHT. GFS HAS A
170 KT JET OVER THE SAN JUAN MOUNTAIN REGION AT 12Z MONDAY. WINDS
DECREASE SLOWLY ON MONDAY AT THE UPPER LEVELS WITH SPEEDS OF 110 TO
120 KTS LATER IN THE AFTERNOON ON MONDAY. MODELS SHOW 50 TO 65 KTS
WINDS AT 700 MB LEVEL TONIGHT WITH WIND SPEEDS FLUCTUATING BETWEEN
35 AND 55 KTS DURING THE DAY ON MONDAY. DURING THE AFTERNOON WIND
DIRECTION SHIFTS FROM THE SOUTHWEST MORE TO THE WEST. MODELS
INDICATE MIXING OF THE UPPER WINDS DOWNWARD HELPING RIDGE TOP WINDS
TO REACH THE 50 TO 70 KTS RANGE AT TIMES WITH SOME HIGHER GUSTS. MID
LEVEL PRESSURE GRADIENT ALSO TIGHTENS WITH A 700 MB LOW FORMING OVER
THE NORTHERN CO MTNS. THESE WINDS WILL LEAD TO GOOD OROGRAPHIC LIFT
IN COMBINATION WITH THE JET DYNAMICS. GFS ALSO HAS GOOD FRONTOGENETIC
FORCING OVER THE SOUTHERN MTNS AND SOUTHERN PORTION OF THE CENTRAL
MTNS ASSOCIATED WITH THE FIRST FEATURE. AS THE SECOND TROUGH...THE
KICKER...MOVES OVERHEAD AN ASSOCIATED COLD FRONT WILL ALSO TRACK OVER
EASTERN UT AND WESTERN CO AND PROVIDE ADDITIONAL FORCING AND INCREASE
IN SFC WINDS.

NAM IS SLIGHTLY FASTER THAN THE GFS BRINGING THE SYSTEM INTO THE
AREA...WILL BIAS TOWARD THE NAM WITH TIMING THE HIGHLIGHTS. THE VERY
STRONG GUSTY WINDS AND HEAVY SNOWFALL WILL REDUCE VISIBILITIES
SUBSTANTIALLY IN BLOWING SNOW ESPECIALLY OVER THE SAN JUAN...
SAWATCH...AND WEST ELK MOUNTAINS SO WILL CHANGE THE WINTER STORM
WARNING TO A BLIZZARD WARNING. STRONG WINDS WILL ALSO CREATE
PROBLEMS IN THE SAN JUAN AND ANIMAS RIVER BASINS SO WILL CHANGE THE
HEAVY SNOW WARNING TO A WINTER STORM WARNING. UPGRADED THE WATCH FOR
THE PARADOX VALLEY AND FOUR CORNERS ZONES TO A WINTER STORM
WARNING WITH SNOW AND BLOWING SNOW. THE EASTERN UINTA BASIN WILL KEEP
THE COLD AIR IN PLACE AND STAY BELOW FREEZING WHICH LOOKS GOOD
FOR AN OVER RUNNING SITUATION SO WILL ADD THEM THE THE HIGHLIGHTS
WITH A SNOW ADVISORY. THE REST OF THE HIGHLIGHTS WILL REMAIN THE
SAME. SOME UNCERTAINTY IN SNOW LEVELS AND START TIME IN THE CENTRAL
VALLEYS AND YAMPA RIVER BASIN SO WILL LEAVE THIS FOR ANOTHER MODEL
RUN AND LET THE NEXT SHIFT FINE TUNE.

THE AXIS OF THE SECOND TROUGH EJECTS EAST OF THE DIVIDE LATE MONDAY
NIGHT LEAVING LINGERING SNOW SHOWERS OVER THE NORTHERN AND CENTRAL
MOUNTAINS.

.LONG TERM...TUESDAY THROUGH SUNDAY...
ONLY MINOR DIFFERENCES IN THE MIDRANGE MODEL SOLUTIONS TONIGHT...AS
THE WESTERN U.S. WILL CONTINUE TO GET HIT BY MORE STORMS.

TUESDAY AND TUESDAY NIGHT WILL SEE A SHORTWAVE RIDGE BRING A BREAK IN
THE WIDESPREAD PRECIPITATION...BUT THE NEXT PACIFIC STORM IS
PROJECTED TO MOVE ACROSS THE AREA WEDNESDAY AND WEDNESDAY NIGHT. THE
DGEX AND EC SHOW MORE SPLITTING THAN THE GFS MODELS AND IF TRUE MAY
BLEED OFF SOME ENERGY SOUTH OF UT AND CO...BUT EVEN SO...THIS LOOKS
LIKE ANOTHER GOOD STORM. TIME-HEIGHT FORECASTS SHOW DEEP POTENTIAL
VORTICITY WITH EXCELLENT QG FORCING AND PLENTY OF MOISTURE. POPS HAVE
BEEN INCREASED ACROSS THE BOARD FOR THIS STORM.

THURSDAY AND THURSDAY NIGHT THE FLOW ALOFT SHIFT TO A DRIER NW
DIRECTION AFTER THE WED SYSTEM MOVES THROUGH. THIS SHOULD BRING A
RETURN TO VERY STABLE CONDITIONS IN THE VALLEYS AS COLD AIR GETS
TRAPPED AND REINFORCED BY FRESH SNOW ON THE GROUND.

FRIDAY THROUGH SUNDAY A MORE ZONAL FLOW IS PROJECTED TO SET UP WITH
A FEW EMBEDDED...BUT WEAKER...SHORTWAVE TROUGHS MOVING THROUGH.
THE BEST OF THESE SHOULD COME THROUGH SAT AND SAT NIGHT. THE EC IS
WEAKER WITH THE SAT SYSTEM.

&&

.AVIATION...
CONDITIONS WILL DETERIORATE RAPIDLY THIS MORNING AND AFTERNOON AS A
STRONG PACIFIC STORM BRINGS PRECIPITATION AND LOWER CEILINGS ACROSS
THE AREA. THIS WILL RESULT IN WIDESPREAD MVFR CIGS AND VSBY IN SNOW
WITH AREAS OF IFR AND LIFR CONDITIONS...ESPECIALLY IN THE SOUTHWEST
COLORADO MOUNTAINS AND OVER THE WEST ELK AND SAWATCH MOUNTAINS.
WINDS OVER THE MOUNTAINS WILL INCREASE TODAY AS WELL PRODUCING
WIDESPREAD TURBULENCE OVER RIDGES AND BLOWING SNOW.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...BLIZZARD WARNING FROM NOON TODAY THROUGH MIDNIGHT MONDAY
       FOR THE SAN JUAN...SAWATCH AND ELK MOUNTAINS...ZONES 12/18/19.
      WINTER STORM WARNING FROM THIS AFTERNOON THROUGH MIDNIGHT
        MONDAY FOR THE GRAND MESA AND UNCOMPAGHRE
        PLATEAU...ZONES 9/17.
    WINTER STORM WARNING FROM THIS EVENING THROUGH MONDAY FOR
        THE LOWER ELEVATIONS OF LA PLATA AND ARCHULETA COUNTIES AND
         THE PARADOX VALLEY AND FOUR CORNERS ...ZONES
          20/21/22/23.
     SNOW AND BLOWING SNOW ADVISORY IN EFFECT FROM NOON TODAY
        THROUGH MONDAY FOR THE ROAN PLATEAU...ZONE 3.
      WINTER STORM WATCH CONTINUES FROM THIS AFTERNOON THROUGH
        MONDAY FOR THE NORTHERN MOUNTAINS OF WESTERN COLORADO...
             INCLUDING ZONES  4/10/13.
.UT...WINTER STORM WARNING FOR THE EASTERN UINTA MOUNTAINS AND THE
        LA SAL AND ABAJO MOUNTAINS FROM THIS AFTERNOON THROUGH
        MONDAY...ZONES 23 AND 28.
      SNOW AND BLOWING SNOW ADVISORY IN EFFECT FROM NOON TODAY
        THROUGH MONDAY AFTERNOON FOR THE EASTERN TAVAPUTS PLATEAU
        ...ZONE 25.
      SNOW ADVISORY FROM NOON TODAY THROUGH MONDAY AFTERNOON FOR THE
         EASTERN UINTA BASIN...ZONE 24.

SHORT TERM...AS
LONG TERM....CJC
AVIATION.....CJC
Hazardous weather outlook, Jan 27, 4:34 AM MST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
434 AM MST SUN JAN 27 2008

COZ001>014-017>023-UTZ022>025-027>029-281230-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
434 AM MST SUN JAN 27 2008

...A BLIZZARD WARNING IS IN EFFECT FOR THE SAN JUAN...SAWATCH AND
WEST ELK MOUNTAINS THIS AFTERNOON THROUGH LATE MONDAY...
...WINTER STORM WARNINGS ARE IN EFFECT FOR CENTRAL MOUNTAIN AREAS OF
WESTERN COLORADO AND MOUNTAINS OF EASTERN UTAH STARTING THIS
AFTERNOON AND CONTINUING INTO MONDAY...
...WINTER STORM WARNINGS ARE ALSO IN EFFECT FOR THE VALLEYS OF
SOUTHWEST COLORADO TONIGHT AND MONDAY...
...SNOW ADVISORY FOR THE EASTERN UINTA BASIN THIS AFTERNOON THROUGH
MONDAY AFTERNOON...
...WINTER STORM WATCH IS IN EFFECT FOR THE NORTHERN MOUNTAINS
OF WESTERN COLORADO STARTING THIS EVENING AND CONTINUING INTO
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL START BY MIDDAY TODAY OVER EASTERN UTAH AND THE SOUTHERN
PORTIONS OF WESTERN COLORADO AND INTENSIFY THIS AFTERNOON AND
EVENING WITH MANY AREAS UNDER WARNINGS AND ADVISORIES. WINDS
WILL INCREASE AND CAUSE BLOWING AND DRIFTING SNOW...SIGNIFICANTLY
LOWERING VISIBILITIES TO LESS THAN A QUARTER MILE AT TIMES ESPECIALLY
OVER THE SOUTHWESTERN AND PORTIONS OF THE CENTRAL COLORADO
MOUNTAINS. MOST OF THE REST OF EASTERN UTAH AND WESTERN COLORADO CAN
EXPECT SNOW AND BLOWING SNOW THROUGH THE NIGHT.

FOR DETAILS AND THE LATEST UPDATES ON THIS LATEST WINTER STORM...GO
TO THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT
WEATHER.GOV/GJT

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS WINTER WEATHER WILL CONTINUE THROUGH MONDAY EVENING.
PERIODS OF HEAVY SNOW WITH STRONG WINDS WILL CAUSE WHITEOUT
CONDITIONS OVER THE MOUNTAINS OF SOUTHWEST COLORADO AND PORTIONS OF
CENTRAL COLORADO. SNOWFALL AND BREEZY CONDITIONS WILL CONTINUE OVER
MUCH OF THE REST OF EASTERN UTAH AND WESTERN COLORADO.

TWO MORE SIGNIFICANT PACIFIC STORMS WILL MOVE THROUGH THE AREA THIS
WEEK. THE FIRST WILL BRING THE POTENTIAL FOR HEAVY SNOWFALL AND
STRONG MOUNTAIN WINDS WEDNESDAY AND THURSDAY. A SECOND STORM IS
EXPECTED TO AFFECT THE AREA FRIDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT SIGNIFICANT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.

AL/CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 2 winter storm. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
January 27, 7:00 AM MST to January 28, 8:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Twelve to seventeen inches of snowfall occurred while frequent wind gusts of 20 to 35 mph buffeted the area. A local wind gust of 59 mph occurred at Dutch John.

Winter Weather, Eastern Uinta Basin

When
January 27, 9:00 AM MST to January 28, 5:00 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Three to four inches of snow fell across the majority of the area while wind gusts of 20 to 35 mph buffeted the area.

Winter Weather, Southeast Utah

When
January 27, 9:00 AM MST to January 28, 6:00 AM MST
Where
Southeast Utah forecast zone
Reported by
Trained Spotter
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Three to six inches of snow fell at elevations above 5000 feet, or generally north of the San Juan River including the town of Blanding. One inch of less of snowfall occurred south of the San Juan River and in the Hovenweep area. Wind gusts of 20 to 40 mph buffeted the area.

Winter Weather, Tavaputs Plateau

When
January 27, 9:00 AM MST to January 28, 10:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Five to eleven inches of snow fell across the area with frequent wind gusts of 25 to 50 mph. A gust of 63 mph was recorded at the Wildhorse RAWS.

Winter Storm, La Sal & Abajo Mountains

When
January 27, 4:00 PM MST to January 29, 6:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Mesonet
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Nine to nineteen inches of snowfall occurred while wind gusts of 30 to 60 mph buffeted the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69702, 69703, 69704, 69705, 69701.